We followed up with Lizzie’s neurologist yesterday.  It looks like we’re changing meds again.  The Trileptal has been causing her to have hyponatremia (low blood sodium) for a long time.  It’s never gotten seriously low, but has always been borderline low.  It is the only thing consistently coming up on her blood work when she has seizures, so our neuro has decided that it is time for the Trileptal to go.  We have begun weaning this morning.  As with all meds it’s going to be a slow process, hopefully not as slow as it is for phenobarbital, which we are still weaning years later.

In its place we are adding Topamax.  This is a medication Lizzie has not been on before.  As I understand, it comes in capsules that can be opened and sprinkled on food.  Since Lizzie has a g-tube, we will have to dissolve the sprinkles and put that through her tube.  Our other option is to find a pharmacist that will compound it for us (make it into a liquid) which I am working on, but we’ll see how that goes, and see if our insurance will cover it that way.

These times of changing meds always make me nervous.  We could experience breakthrough seizures in the process, or new side-effects (which could be worse than what we’re dealing with now).  The doctor told me the biggest side-effect with Topamax was lack of appetite.  I am not worried about that since Lizzie is fed by a g-tube on a schedule.  The other more worrisome side-effect is kidney stones, so we’ll be on the look out for that.

On another note, our neuro told me to make sure that Lizzie gets plenty of water with this medication.  I said that I would have to discuss the water issue with our pediatrician and nutritionist, because Lizzie’s water has been cut down to almost nothing to combat the low sodium of the Trileptal, so I will be making a phone call about that today.  First too much water, now not enough.  I wish she could just tell me what she needs sometimes.

Yesterday I looked up the Trileptal and low sodium.  Turns out that the reason it makes your sodium low is it causes you to retain water.  Low sodium can cause seizures (usually at levels below 120, but Lizzie’s have not gone below 123 on any test, but then she’s may just have a different threshold than typical).  Now I wonder, if we are able to increase Lizzie’s fluids again as we take away the Trileptal, will that help with her sleepiness in school and her tendency to overheat easy?  I guess we’ll find out.

Advertisements